Ask a doctor

Please Can You Tell Me Your Views on Retin A and Toxicity ?

I am 44 yrs old and I have started to use Retin A Gel 0.01 every night. Before using the Retin A, I read many websites on Tretinoin and overall most of them were very positive. However, today I stumbled across this link http://truthinaging.com/ingredient-spotlight/tretinoin-and-retinoids-toxicity-and-safety Please can you give me your professional opinion as I feel somewhat disheartened about Retin A.

Doctor Answers (2)

The Safety of Retin-A

+2

Retin-A (tretinoin) is quite safe and side effects can be minimized when properly used. Tretinoin cream works both in the epidermis and dermis to reverse the aging process in the skin. It stimulates the formation of new collagen, helping to restore thicker, healthier skin. Tretinoin cream decreases pigmentation and exfoliates and compacts the outermost layers of the skin. Tretinoin cream also increases circulation in the skin which causes the “rosy glow” that is associated with its use. The major drawbacks to Retin-A is local irritation and redness that can limit its use in some patients. Inflammation and peeling are experienced by most patients when they begin tretinoin therapy. Although these reactions subside after a few weeks, many patients will not tolerate the initial peeling and redness. These symptoms can be lessened by using mild cleansers and initially applying tretinoin cream every other night. Patient education regarding the proper use of tretinoin cream is important.

 

Web reference: http://www.dorsetstreetdermatology.com/cosmetic-dermatology/obagi-medical-systems/#tretinoin

South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Tretinoin (Retin A) adverse effects are local not systemic

+2

There is very little systemic absorption of tretinoin even with regular use.  The side effects are local, on the skin and those mostly include irritation and increased sun sensitivity.

The symptoms and signs of excessive vitamin A (hypervitaminosis A) described in the first part of the article is due to the oral consumption of tretinoin, not topical appilcations.  It's true we do not allow pregnant or nursing women to use Retin A or other topical retinoids, but that is primarily because we have data of the potential harm systemic retinoids can do in these circumstances and no data about topical retinoids.  The only retinoid that is Pregnancy category X (never to be used) is tazarotene.

In my opinion, it is perfectly safe to use topical tretinoin as long as you use a broad spectrum sunscreen every day and you are not pregnant or nursing.

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.